Monday, January 23, 2012

A Revised Migraine Plan

Soooooo. After three migraines in three days, I realize I need to rethink my plan to cut back totally on one of my migraine meds.

I'd originally been taking five 25 mg tablets of Topamax each day, and slowly, very slowly, over months, I've managed to cut that back to one 25 mg tablet each day. And all was going well. Surprisingly well. Supremely well. Happy-making well.

Until this past week, that is, when I cut out 3 days worth of those tablets (on Monday, Wednesday and Friday). That wasn't unusual per se; it's the sort of schedule I've used all along to get down to the one pill/day. But this time, my body said, "NOOOOOOOOO!" loudly and clearly, and the migraines started.

Needless to say, I'll start back on that one pill every day schedule again...

Sigh, but, hey, whatever really. It's better than five.

Saturday, January 21, 2012

Feeling Normal

Went to see my rheumatologist last week. Not because there was a problem, but because I've been feeling so good!

She had mentioned before I went on Actemra (aka tocilizumab) last spring that we might be able to cut back the dose of Methotrexate I'm taking if everything went well. And it has been going well. For about the last 3 months, I've been feeling normal. That feels so odd to me after 2 years of not feeling normal, but there it is. My hands, my feet — normal. I can even walk to the subway, some 25 minutes, and my feet aren't aching by the time I get there. Woohoo! It's an amazing feeling. I still have the odd twinge here and there: Just the other day I walked home from the subway and when I got home, one of my toes all of a sudden decided it was time to freak out and hurt, but whatever! That is such a rare occurrence now, it's something I can just ignore.

So I made an appointment and said I wanted to cut back on the Methotrexate. She talked to me about how I was feeling and did a physical exam and agreed that it would be fine to try. She said we'd do it in 5 mg intervals, so I just cut back to 20 mg this week. If all goes well, we take it down to 15 and so on. And once it's below 15, if we get to that stage, we'll switch to the pill form of the drug, instead of the injection. She did make it clear to me, though, that while short-term studies show that Actemra is just as effective on its own as it is in combination with Methotrexate, there are no long-term studies yet. But I know we'll closely monitor how things are going, both with physical exams and X-rays, so I'm feeling good about cutting back.

Quite frankly, I'm thrilled to be cutting back on any of the multiple drugs I take! I've also, slowly, very slowly, been cutting back on my migraine meds and this week have finally started going some days without any. So far, so good! I'd love to cut a number of meds from my daily schedule permanently if I can, so fingers crossed!

Let's face it, the less drugs I have to take to maintain good health and mobility the better.

Sunday, January 1, 2012

I'm Back!

I know, I know, it's been freakin' ages since I last posted anything here, and I'm sorry for my prolonged absence.

Things have just been rather odd in my life the last few months — non-RA related, I'm glad to say — and I've just, well, disengaged to be honest.

But enough of that.

Happy New Year's to you all! I have been silently following along with those of you who have blogs, really!

On the RA front, I'm actually doing very well. I'm still doing the Actemra-infusion thing (aka tocilizumab), once a month. For the past couple of months, I've felt more or less normal. Yes, you heard me correctly: normal. It's kind of freakish actually. I've had the odd pain in my hands and twinge in my knees and feet, but really hardly at all.

In fact, I'm going to email my rheumatologist to make an appointment to talk to her about cutting back on my dose of Methotrexate. When I started taking the Actemra, she mentioned that that might be a possibility, depending on how things went. It would be good, because I have to say, taking it has now come to make me feel ill. Not ill because of the needle, I don't think, but because of the thought of the drug, which started, again I just think, because the drug itself makes me feel slightly nauseated. So, a combination of the physiological and psychosomatic, I'm pretty sure, but there you go.

In other drug news — walking pharmaceutical stew that I am — I've been cutting way back on my migraine medications slowly but surely, since I rarely get them anymore, and when I do, my acute medication takes care of them quickly. I'm down to just 25 mg of Topamax each day and hardly any Verapamil. Yay! Hoping to get that down to nothing in the next couple of months. The fewer drugs at this point, the better. Would that it could be nothing…

:) L

P.S. The pic is of my sister and me. Cute, no?